Alert archive / Nebraska / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS Hastings, NE

August 9, 2014Buffalo County, Nebraska

NWS Hastings, NE issued this flash flood warning at Aug 9, 2014, 12:30 AM CDT for Buffalo County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2014, 12:30 AM CDT (05:30 UTC)
Expired
Aug 9, 2014, 4:30 AM CDT
In force
4 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Buffalo County, NE

The radar

The Grand Island radar (KUEX), 69 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2291 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WGUS53 KGID 090530
FFWGID
NEC019-090930-
/O.NEW.KGID.FF.W.0001.140809T0530Z-140809T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1230 AM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 430 AM CDT

* AT 1229 AM CDT...THE PUBLIC REPORTED FLASH FLOODING IN KEARNEY   
  WITH OVER A DOZEN STALLED CARS AND WIDESPREAD STREET FLOODING.   
  THREE AND A HALF INCHES OF RAIN WAS REPORTED TO HAVE FALLEN IN THE 
  KEARNEY AREA. FLASH FLOODING IS OCCURRING. DO NOT DRIVE INTO   
  FLOODED ROADWAYS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KEARNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4082 9910 4067 9892 4065 9896 4065 9910
      4073 9919

$$

WESELY
1 follow-up statement
714 
WGUS73 KGID 090926
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
426 AM CDT SAT AUG 9 2014

NEC019-090936-
/O.EXP.KGID.FF.W.0001.000000T0000Z-140809T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUFFALO NE-
426 AM CDT SAT AUG 9 2014

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL BUFFALO COUNTY WILL
EXPIRE AT 430 AM CDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 4082 9910 4067 9892 4065 9896 4065 9910
      4073 9919

$$

WESELY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 6:59 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 8, 6:59 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT FRI AUG 8 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 340 PM CDT FRI AUG 8 2014

LOTS OF UNCERTAINTY IN THE FORECAST ONCE AGAIN THIS AFTERNOON AS
MODELS HAVE BEEN OVERDOING PRECIPITATION CHANCES FOR THE PAST FEW
DAYS. THAT SAID...WE ARE STARTING TO SEE A LINE OF SHOWERS AND
THUNDERSTORMS FORMING ACROSS NORTHERN/NORTH CENTRAL NEBRASKA THIS
AFTERNOON IN AN AREA OF MODERATE INSTABILITY AND SHEAR...WHICH
SEVERAL MODELS ARE PROPAGATING TOWARDS THE SOUTHEAST THROUGH THE
AFTERNOON AND EVENING HOURS. IF 19Z HRRR/12Z WRF ARE CORRECT...WE
SHOULD SEE AN AREA FAIRLY WIDESPREAD CONVECTION TRACK ACROSS THE
HEART OF THE LOCAL AREA DURING THE EARLY EVENING HOURS...BUT KEPT
PRECIPITATION IN THE CHANCE CATEGORY DUE TO MODEL PERFORMANCE THE
LAST FEW DAYS. THAT SAID...IF STORMS ARE ABLE TO MAINTAIN AND
REACH THE LOCAL AREA...COULD SEE SOME LARGE HAIL AND STRONG WINDS
REACH THE WESTERN FRINGES OF THE LOCAL AREA...AND HIGHLIGHTED THIS
POTENTIAL IN THE AFTERNOON HWO.

WHILE MODELS KEEP SOME SHOWERS AND THUNDERSTORMS AROUND
OVERNIGHT...THINK THE GREATEST POTENTIAL WILL BE DURING THE
EVENING HOURS...WITH MORNING FOG FORMATION ONCE AGAIN A
POSSIBILITY ACROSS A LARGE PORTION OF THE LOCAL AREA. WITH SREF
PROBS ONCE AGAIN INDICATING GREATER THAN A 50 PERCENT CHANCE OF
FOG FORMATION ACROSS OUR NORTHEAST...INCREASED WORDING TO MENTION
AREAS OF FOG TOWARDS MORNING. OTHERWISE...THUNDERSTORM CHANCES
SHOULD ONCE AGAIN INCREASE DURING THE AFTERNOON HOURS ON SATURDAY
AS ANOTHER DISTURBANCE IS DEPICTED IN MODEL DATA...WITH THE BEST
CHANCE LIKELY COMING IN THE LATE AFTERNOON OR EVENING HOURS
SATURDAY. TEMPERATURES OVERNIGHT AND ON SATURDAY WILL LIKELY
CONTINUE THEIR NEAR TO SLIGHTLY BELOW NORMAL TREND OF LATE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 340 PM CDT FRI AUG 8 2014

FORECAST FOCUS IS ON THE CHANCES OF STORMS SATURDAY NIGHT THROUGH
SUNDAY NIGHT AND WEDNESDAY THROUGH FRIDAY.

MODELS ARE IN GENERAL AGREEMENT WITH MAJOR FEATURES. THE GENERAL
PATTERN FEATURES ZONAL FLOW OVER THE FIRST FEW DAYS THEN A RIDGE
OVER THE ROCKIES BEGINS TO PROGRESS EASTWARD RESULTING IN A
NORTHWEST FLOW OVER OUR AREA.

A COOL FRONT IS FORECAST TO DRIFT THROUGH THE AREA ON SUNDAY EVENING
AND WILL PROVIDE A FOCUS FOR CONVECTION. THE ATMOSPHERE WILL BE
UNSTABLE ENOUGH TO PRODUCE SOME STORMS SO CHANCES FOR PRECIPITATION
ARE CONTINUED IN THE FORECAST FOR THAT PERIOD.

A RIDGE BUILDS OVER THE AREA MID WEEK...SO NO STORMS MENTIONED IN
FORECAST AT THIS TIME. HOWEVER...WEAK WAVES MAY MOVE THROUGH THE
FLOW AND PRODUCE SOME ISOLATED CONVECTION. THEREFORE...AS WE GET
CLOSER IN TIME...LOW CHANCES FOR STORMS MAY BE INTRODUCED ON THOSE
DAYS.

AS THE AREA GETS UNDER THE INFLUENCE OF THE NORTHWEST FLOW AT THE
END OF THE WORKWEEK...CHANCES FOR PRECIPITATION INCREASE AGAIN AND
ARE MENTIONED IN THE FORECAST.

AS FOR TEMPS...THEY WILL BE NEAR NORMAL FOR THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 655 PM CDT FRI AUG 8 2014

A LINE OF THUNDERSTORMS COULD MAKE THEIR WAY SOUTHEAST
TONIGHT...BUT CEILINGS COULD BE TRICKY. LIGHT WIND COULD PROMPT
MORE MVFR VISIBILITY AND MORE STRATUS IS EXPECTED TO DEVELOP
OVERNIGHT INTO EARLY SATURDAY MORNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ROSSI
LONG TERM...EDDY
AVIATION...HEINLEIN
Hazardous weather outlook, Aug 8, 9:33 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
933 PM CDT FRI AUG 8 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
100245-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
933 PM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT.
A FEW OF THESE STORMS MAY BE SEVERE PRIOR TO 1 AM WITH THE PRIMARY
THREATS BEING WIND GUSTS TO 65 MPH AND HALF DOLLAR SIZE HAIL. THE
BETTER THREAT OF SEVERE THUNDERSTORMS WILL BE ACROSS SOUTH
CENTRAL NEBRASKA WITH DECREASING CHANCES OF SEVERE STORMS AS YOU
HEAD SOUTH INTO NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERAL CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FROM
SATURDAY THROUGH MONDAY...AND THEN AGAIN WEDNESDAY INTO THURSDAY.
ALTHOUGH THE CURRENT WEATHER PATTERN PROMOTES CONSIDERABLE
UNCERTAINTY IN PRECIPITATION FORECASTS BEYOND 12 TO 24 HOURS IN
ADVANCE...IT CURRENTLY APPEARS THE SATURDAY EVENING INTO SUNDAY
MORNING TIME FRAME FEATURES THE HIGHEST THUNDERSTORM CHANCES AND
POTENTIAL FOR LOCALLY HEAVY RAINFALL. ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORM ACTIVITY IS NOT ANTICIPATED THIS WEEKEND...AT LEAST A
FEW STRONG TO MARGINALLY SEVERE STORMS CANNOT BE RULED
OUT...ESPECIALLY ON SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...MAINLY ACROSS PORTIONS
OF SOUTH CENTRAL NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Local storm report, Aug 9, 12:02 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1202 AM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     TSTM WND GST     ARAPAHOE                40.31N 99.90W
08/08/2014  E60 MPH          FURNAS             NE   TRAINED SPOTTER

            ESTIMATED 60 MPH

&&

PFANNKUCH
Special weather statement, Aug 9, 12:05 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1205 AM CDT SAT AUG 9 2014

NEZ060-090545-
DAWSON NE-
1205 AM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON BUFFALO
COUNTIES UNTIL 1245 AM CDT...

AT 1204 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF OVERTON...OR 8 MILES NORTHEAST OF LEXINGTON. THIS
STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON AND SUMNER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4097 9976 4094 9943 4090 9942 4075 9950
      4078 9974
TIME...MOT...LOC 0504Z 187DEG 2KT 4084 9961

HEINLEIN
Local storm report, Aug 9, 12:07 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1207 AM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       KEARNEY                 40.70N 99.08W
08/09/2014  E2.00 INCH       BUFFALO            NE   COUNTY OFFICIAL

            REPORT FROM EM OF STREET FLOODING IN KEARNEY. SEVERAL
            CARS REPORTED STALLED IN WATER UP TO 3FT DEEP.

&&

PBEDA
Special weather statement, Aug 9, 12:07 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1207 AM CDT SAT AUG 9 2014

NEZ060-090545-
DAWSON NE-
1207 AM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON COUNTY UNTIL
1245 AM CDT...

AT 1207 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF SUMNER...OR 9 MILES NORTHEAST OF LEXINGTON. THIS
STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMNER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4098 9975 4094 9943 4088 9942 4076 9949
      4079 9972
TIME...MOT...LOC 0507Z 187DEG 1KT 4085 9960

HEINLEIN
Local storm report, Aug 9, 12:18 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1218 AM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     1 E OXFORD              40.25N 99.61W
08/09/2014  E60 MPH          HARLAN             NE   TRAINED SPOTTER

            ESTIMATED 60 MPH ON EAST SIDE OF OXFORD

&&

PFANNKUCH
Local storm report, Aug 9, 12:23 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1223 AM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HEAVY RAIN       KEARNEY                 40.70N 99.08W
08/09/2014  E3.50 INCH       BUFFALO            NE   PUBLIC

            PUBLIC REPORT FROM PERSONAL RAIN GAUGE OF 3.5 INCHES OF
            RAIN. PUBLIC ALSO REPORTED STEET FLOODING AROUND THE
            VIADUCT.

&&

PBEDA

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:52 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman38 min
Aug 8, 9:29 PM CDTSevere Thunderstorm WarningGIDBuffalo46 min
Aug 8, 10:01 PM CDTSpecial Weather StatementGIDDawson44 min
Aug 8, 10:08 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson52 min
Aug 8, 10:34 PM CDTSevere Thunderstorm WarningGIDBuffalo41 min
Aug 8, 10:48 PM CDTSpecial Weather StatementGIDDawson42 min
Aug 8, 11:07 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall, Kearney38 min
Aug 8, 11:36 PM CDTSpecial Weather StatementGIDDawson24 min
Aug 8, 11:44 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney46 min
Aug 8, 11:48 PM CDTSpecial Weather StatementGIDGosper, Phelps42 min
Aug 8, 11:56 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps49 min
Aug 9, 12:05 AM CDTSpecial Weather StatementGIDDawson40 min
Aug 9, 12:07 AM CDTSpecial Weather StatementGIDDawson38 min
Aug 9, 12:09 AM CDTAreal Flood AdvisoryGIDBuffalo3 hr
Aug 9, 12:44 AM CDTSpecial Weather StatementGIDFranklin46 min
Aug 9, 12:59 AM CDTSpecial Weather StatementGIDBuffalo46 min
Aug 9, 1:29 AM CDTSpecial Weather StatementGIDAdams, Franklin, Kearney, Webster46 min
Aug 9, 3:50 AM CDTSpecial Weather StatementGIDPhelps25 min
Aug 9, 3:56 AM CDTSevere Thunderstorm WarningGIDHarlan, Phelps49 min
Aug 9, 4:01 AM CDTSpecial Weather StatementGIDDawson29 min
Aug 9, 4:20 AM CDTSevere Thunderstorm WarningGIDDawson40 min
Aug 9, 8:10 AM CDTSpecial Weather StatementGIDValley20 min
Aug 9, 8:31 AM CDTSpecial Weather StatementGIDValley14 min
Aug 9, 8:48 AM CDTSpecial Weather StatementGIDValley12 min
Aug 9, 9:44 AM CDTSevere Thunderstorm WarningGIDValley31 min
Aug 9, 10:05 AM CDTSpecial Weather StatementGIDNance25 min
Aug 9, 10:14 AM CDTSevere Thunderstorm WarningGIDValley20 min
Aug 9, 10:46 AM CDTSpecial Weather StatementGIDGreeley14 min
Aug 9, 11:01 AM CDTSpecial Weather StatementGIDGreeley14 min
Aug 9, 11:44 AM CDTSpecial Weather StatementGIDValley16 min
Aug 9, 12:00 PM CDTSpecial Weather StatementGIDGreeley45 min
Aug 9, 12:24 PM CDTSevere Thunderstorm WarningGIDGreeley36 min
Aug 9, 12:50 PM CDTSevere Thunderstorm WarningGIDGreeley40 min
Aug 9, 1:28 PM CDTSpecial Weather StatementGIDGreeley32 min
Aug 9, 2:15 PM CDTSpecial Weather StatementGIDGreeley45 min
Aug 9, 2:28 PM CDTSevere Thunderstorm WarningGIDGreeley27 min
Aug 9, 2:49 PM CDTAreal Flood AdvisoryGIDGreeley3 hr
Aug 9, 6:41 PM CDTSpecial Weather StatementGIDFranklin49 min
Aug 9, 6:46 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster29 min

Nearby

Flash Flood Warnings in Nebraska, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.